Maryland, 2002

Flash Flood and Damaging Winds in Maryland, April 18, 2002

April 18, 2002 · NWS LWX · 6 events in 2 counties and zones

Scattered thunderstorms developed during the early afternoon of the 18th across Central Maryland. Some of the storms produced damaging winds, very heavy downpours, and frequent lightning.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$535,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms developed during the early afternoon of the 18th across Central Maryland. Some of the storms produced damaging winds, very heavy downpours, and frequent lightning. In Anne Arundel County, lightning struck at least 10 homes, caused 35,000 power outages, and started five brush fires. A home sustained major damage in Arnold after lightning struck the metal cap of a chimney and started the roof on fire. In Glen Burnie, a lightning strike caused 3 fires on all three levels of a home on Vista Ave. High winds blew through open roll-up doors on the front of an industrial building in Hanover and the resulting pressure blew out a portion of a concrete wall on the back of the structure. Pieces of the wall were blown up to 40 feet away, and debris damaged cars in the parking lot. A few people inside the structure were blown to the ground by the wind. Nearby at BWI Airport, a gust of 52 MPH was recorded. High winds were also responsible for downing 20 electrical wires and for pushing a tree onto a house. Marble sized hail was reported in Odenton. Heavy downpours flooded 20 basements and numerous roads were covered in water. Route 424 and Crain Highway were flooded. Rainfall reports included 5.23 inches in Crofton, nearly 4 inches in Severna Park, 3.50 inches near Benfield, and 2.83 inches at Millersville. In Harford County, tow homes were damaged by fires resulting from lightning strikes. A home on Phillips Mill Road sustained damage to outer walls after lighting struck. On Old Rocks Road, lightning struck a tree and traveled underground along electrical wiring into a home and a barn. The bolt blew siding off the home, damaged the ceiling of the basement, and caused electrical damage to the barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 18, 1:38 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 18, 1:38 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
238 PM EDT THU APR 18 2002

S/W HAS TRIGGERED SCT SHRAS/TSRAS OVR FA THIS AFTN. EXPECT ACTIVITY
TO DIE OUT AFT SUNSET SO WL HV CHC OF EVE PCPN. MIN TEMPS LAST NIGHT
WERE MAINLY IN THE 60S ACRS THE FA. TEMPS WL BE SIMILAR TNGT TO WHAT
THEY WERE LAST NIGHT. WL USE MAV GUIDANCE TEMPS WHICH WERE HIER THAN
FWC TEMPS.

MDLS BRING ANOTHER S/W E ACRS FA ON FRI. S/W WAS REFLECTED AT THE
SFC BY A PREFRONTAL TROF. MDL X-SECTS INDICATED ONLY WK UVV/S FRI
AFTN. MOISTURE ALSO DECREASED SOMEWHAT E OF THE MTNS IN DOWNSLOPE
FLOW REGIME. HOWEVER...UNSTABLE AMS WL RMN OVR RGN AND THERE SHUD BE
ENUF LIFT FOR SCT CONVECTION. WL HV 30 POP FOR THE AFTN AND CONT CHC
INTO FRI EVE.

H85 TEMPS WERE PROGGED AT +15 FRI. MIXG THIS DOWN TO THE SFC DRY
ADIABATICALLY YIELDS M80S FOR MAX TEMPS. DOWNSLOPE FLOW WL PUSH
TEMPS INTO 85 TO 90 DEG RANGE.

CDFNT WL DROP S INTO FA ON SAT. WK WV PROGGED TO MOV ALONG FRONT AS
ANOTHER S/W CROSSES THE AREA. IT WL BE CLDIER OVR THE AREA THAN ON
PREV DAYS. THE CLDS AND H85 AT +13 DEG C WL KEEP TEMPS MAINLY IN THE
70S.

ZONAL FLOW WL PREVAIL OVR RGN SAT NGT AND SUN. CDFNT WL BCM STNRY
JST S OF AREA. WL HV CHC POPS BOTH PDS DUE TO WVS OF LOW PRES MOVG
ALG BDRY AND HI MEAN RH OVR RGN.

UPR TROF WL CROSS RGN ON MON. TROF WL SWEEP STNRY FRONT AND
ASSOCIATED PCPN OFFSHORE ERLY IN THE DAY.

MRF STILL PROGGED VRY COOL AIR OVERTAKING FA BHND THE SYS. SFC HIGH
BLDS INTO FA MON AND ERLY TUE DROPPING 1000-500 MB THICKNESSES TO
LESS THAN 540 DM WITH H85 TEMPS AT -4 DEG C BY 00Z TUE. WL LOWER
TEMPS A FEW DEGS FOR MON.

UPR RDGG WL RETURN OVR RGN FOR TUE AND ERLY WED W/DRY WX. NXT S/W
APPCHS FM NW LATE WED. CDFNT PRECEDING THE S/W WL BRING CHC PCPN TO
RGN LATE WED. WL RAISE TEMPS A LITTLE FOR WED AHD OF CDFNT. MRF MOVS
FRONT OFFSHORE ERLY THU. FOR NOW...WL HV CHC POPS THU W/NO TIMING.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

ARTHUR

In the hours before

Special weather statement, Apr 18, 12:30 PM EST, 2 hours 20 minutes before
VAZ026-027-029-036>039-WVZ048-054-055-181830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
130 PM EDT THU APR 18 2002

...HEAVY RAIN OVER PARTS OF THE BLUE RIDGE...

VERY SLOW MOVING THUNDERSTORMS OVER WEST CENTRAL VIRGINIA WILL BE
PRODUCING ONE TO THREE INCHES OF RAIN IN LOCALIZED AREAS...MAINLY
ALONG THE BLUE RIDGE AND APPALACHIAN TRAIL.  THE REGION AROUND
CHARLOTTESVILLE... STAUNTON... AND HARRISONBURG IS WHERE MOST OF THE
THUNDERSTORMS ARE LOCATED AS OF 1:30 PM.  THE STRONGEST OF THE
STORMS WERE OVER AND JUST EAST OF THE BLUE RIDGE. THIS INCLUDES THE
NORTHWEST AREAS OF THE FOLLOWING COUNTIES... NELSON... ALBEMARLE...
AND MADISON.

THESE STORMS WILL PRODUCE VERY HEAVY RAIN AND LIGHTNING... AND HAVE
THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS TO 35 MILES AN
HOUR. SOME MOUNTAIN STREAMS ALONG THE BLUE RIDGE WILL RISE VERY
RAPIDLY. STAY ALERT... AND STAY TUNED FOR POSSIBLE WARNINGS LATER
THIS AFTERNOON.

STRONG
Special weather statement, Apr 18, 1:40 PM EST, 1 hour 10 minutes before
VAZ056-181945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
240 PM EDT THU APR 18 2002

A THUNDERSTORM WILL MOVE NORTHEAST OVER SPOTSYLVANIA COUNTY BETWEEN
2:40 AND 3:40 THIS AFTERNOON. THIS STORM WILL QUICKLY PRODUCE ONE TO
TWO INCHES OF RAIN AND CLOUD TO GROUND LIGHTNING. ALSO... GUSTY
WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL ARE POSSIBLE. IF YOU ARE
OUTDOORS... SEEK SHELTER FROM THIS STORM.

STRONG
Special weather statement, Apr 18, 2:06 PM EST, 44 minutes before
VAZ041-181945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
306 PM EDT THU APR 18 2002

A THUNDERSTORM WILL MOVE NORTHEAST OVER NORTHWEST FAUQUIER COUNTY
BETWEEN 3:05 AND 3:45 THIS AFTERNOON. MARKHAM... DELAPLANE... AND SKY
MEADOWS STATE PARK ARE ALL IN THE PATH OF THIS STORM. IT WILL
QUICKLY PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND
LIGHTNING. ALSO... GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL
ARE POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THIS STORM.

STRONG
Special weather statement, Apr 18, 2:24 PM EST, 26 minutes before
VAZ055-182030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
324 PM EDT THU APR 18 2002

A THUNDERSTORM WILL MOVE NORTHEAST OVER FREDERICKSBURG AND STAFFORD
COUNTY BETWEEN 3:25 AND 4:25 THIS AFTERNOON. THIS STORM WILL QUICKLY
PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND LIGHTNING.
ALSO... GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL ARE
POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THIS STORM. THIS
STORM PRODUCED SOME POWER OUTAGES IN SPOTSYLVANIA COUNTY.

STRONG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 lightning, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Lightning, Harford

When
April 18, 2:50 PM EST to 3:30 PM EST
Where
Harford County, North Portion
Property damage
$400,000
Reported by
NEWSPAPER
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Two homes were damaged by a lightning fire.

Lightning, Anne Arundel

When
April 18, 3:10 PM EST
Where
Anne Arundel County, Ferndale
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

A lightning strike caused 3 fires at a home.

Thunderstorm Wind, Anne Arundel

When
April 18, 4:10 PM EST
Where
Anne Arundel County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -76.600

Trees and wires were downed.

Flash Flood, Anne Arundel

When
April 18, 4:30 PM EST to 7:30 PM EST
Where
Anne Arundel County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Up to 5 inches of rain flooded several roads and basements.

Lightning, Anne Arundel

When
April 18, 5:05 PM EST
Where
Anne Arundel County, Arnold
Property damage
$70,000
Reported by
NEWSPAPER
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

A lightning fire severely damaged the roof of a home.

Thunderstorm Wind, Anne Arundel

When
April 18, 7:00 PM EST
Where
Anne Arundel County, Baltimore Washington
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
39.167, -76.667

High winds blew out the back brick wall of an industrial building. The event time was estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292362, 5292363, 5292365, 5292364, 5292366, 5292367.